Alert archive / Florida / Coastal Flood Statements in 2015

Coastal Flood Statement 4, NWS Miami, FL

October 9, 2015Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Oct 9, 2015, 9:56 AM EDT for Palm Beach County, Florida. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2015, 9:56 AM EDT (13:56 UTC)
Expired
Oct 9, 2015, 12:42 PM EDT
In force
3 hr
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2015-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2015-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WHUS42 KMFL 091356
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
956 AM EDT FRI OCT 9 2015

FLZ168-100000-
/O.NEW.KMFL.CF.S.0004.151009T1356Z-151010T0000Z/
/O.CON.KMFL.CF.Y.0002.000000T0000Z-151011T1800Z/
COASTAL PALM BEACH-
956 AM EDT FRI OCT 9 2015

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SUNDAY...
...HIGH RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* COASTAL FLOODING/RIP CURRENTS...DANGEROUS RIP CURRENTS ARE
  EXPECTED ON BEACHES. COASTAL FLOODING...INCLUDING STREET
  FLOODING...IS POSSIBLE AROUND PERIODS OF HIGH TIDE.

* TIMING...THROUGH THIS EVENING. COASTAL FLOODING RISK IS HIGHEST
  NEAR HIGH TIDES...AND RIP CURRENTS ARE MOST LIKELY BETWEEN HIGH
  AND LOW TIDES. THE NEXT HIGH TIDES ARE BETWEEN 630 AND 7 PM THIS
  EVENING AND AROUND 7 AM SATURDAY MORNING. THE NEXT LOW TIDE IS
  AROUND 1230 PM EDT TODAY.

* IMPACTS...STRONG RIP CURRENTS AT LOCAL BEACHES ARE POSSIBLE.
  DANGEROUS SWIMMING CONDITIONS WILL CONTINUE. FLOODING POSSIBLE
  AROUND HIGH TIDE IN SENSITIVE LOCATIONS. STREET FLOODING ALSO
  IN POORLY DRAINED AND LOW-LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$

FLZ172-173-100000-
/O.CON.KMFL.CF.Y.0002.000000T0000Z-151011T1800Z/
COASTAL BROWARD-COASTAL MIAMI DADE-
956 AM EDT FRI OCT 9 2015

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
SUNDAY...

* COASTAL FLOODING...HIGH ASTRONOMICAL TIDES DUE TO THE LUNAR 
  CYCLE COMBINED WITH UNUSUALLY HIGH WATER LEVELS WILL CAUSE 
  TIDAL FLOODING IN SENSITIVE AND LOW-LYING AREAS. 

* TIMING...PARTICULARLY AROUND HIGH TIDES. THE NEXT HIGH TIDES ARE
  BETWEEN 7 AND 730 PM THIS EVENING AND AROUND 730 AM SATURDAY
  MORNING.

* IMPACTS...TIDAL INUNDATION WILL LIKELY CAUSE FLOODING ON 
  DOCKS...PIERS...AND LOW-LYING OR POOR DRAINAGE ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI
1 follow-up statement
259 
WHUS42 KMFL 091642
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
1242 PM EDT FRI OCT 9 2015

FLZ168-100045-
/O.CAN.KMFL.CF.S.0004.000000T0000Z-151010T0000Z/
/O.NEW.KMFL.RP.S.0036.151009T1642Z-151010T0000Z/
/O.CON.KMFL.CF.Y.0002.000000T0000Z-151011T1800Z/
COASTAL PALM BEACH-
1242 PM EDT FRI OCT 9 2015

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
SUNDAY...

* COASTAL FLOODING/RIP CURRENTS...DANGEROUS RIP CURRENTS ARE 
  EXPECTED ON BEACHES. COASTAL FLOODING...INCLUDING STREET 
  FLOODING...IS POSSIBLE AROUND PERIODS OF HIGH TIDE. 

* TIMING...RIP CURRENTS THROUGH THIS EVENING. COASTAL FLOODING
  RISK IS HIGHEST NEAR HIGH TIDES THROUGH THE WEEKEND...AND RIP
  CURRENTS ARE MOST LIKELY BETWEEN HIGH AND LOW TIDES. THE NEXT
  HIGH TIDES ARE BETWEEN 630 AND 7 PM THIS EVENING AND AROUND 7 AM
  SATURDAY MORNING. THE NEXT LOW TIDE IS AROUND 1230 PM EDT TODAY.

* IMPACTS...STRONG RIP CURRENTS AT LOCAL BEACHES ARE POSSIBLE. 
  DANGEROUS SWIMMING CONDITIONS WILL CONTINUE. FLOODING POSSIBLE 
  AROUND HIGH TIDE IN SENSITIVE LOCATIONS. STREET FLOODING ALSO 
  IN POORLY DRAINED AND LOW-LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

FLZ172-173-100045-
/O.CON.KMFL.CF.Y.0002.000000T0000Z-151011T1800Z/
COASTAL BROWARD-COASTAL MIAMI DADE-
1242 PM EDT FRI OCT 9 2015

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
SUNDAY...

* COASTAL FLOODING...HIGH ASTRONOMICAL TIDES DUE TO THE LUNAR 
  CYCLE COMBINED WITH UNUSUALLY HIGH WATER LEVELS WILL CAUSE 
  TIDAL FLOODING IN SENSITIVE AND LOW-LYING AREAS. 

* TIMING...PARTICULARLY AROUND HIGH TIDES. THE NEXT HIGH TIDES 
  ARE BETWEEN 7 AND 730 PM THIS EVENING AND AROUND 730 AM 
  SATURDAY MORNING. 

* IMPACTS...TIDAL INUNDATION WILL LIKELY CAUSE FLOODING ON 
  DOCKS...PIERS...AND LOW-LYING OR POOR DRAINAGE ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 9, 7:20 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 9, 7:20 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
720 AM EDT FRI OCT 9 2015

.AVIATION...
THE EAST AND WEST COAST SEA BREEZES WILL DEVELOP LATE THIS MORNING
ALONG BOTH COASTS AND PUSH INTO THE INTERIOR AREAS BY THIS
AFTERNOON. THIS WILL ALLOW FOR THE WINDS OVER SOUTH FLORIDA TAF
SITES TO BE LIGHT AND VARIABLE THIS MORNING...BEFORE BECOMING
EASTERLY AT 5 TO 10 KNOTS THIS AFTERNOON OVER THE EAST COAST TAF
SITES AND WESTERLY AT 5 TO 10 KNOTS OVER KAPF TAF SITE. AS THE SEA
BREEZES PASSES THROUGH THE TAF SITES...THERE WILL BE A CHANCE OF
SHOWERS. HOWEVER...THE THREAT OF THUNDERSTORMS WILL BE OVER THE
INTERIOR AREAS THIS AFTERNOON. THE CEILING AND VIS SHOULD REMAIN
IN THE VFR CONDITIONS TODAY AT ALL OF THE TAF SITES...EXCEPT WHEN
A SHOWER PASSES OVER THE TAF SITES WHERE IT COULD FALL DOWN INTO
MVFR CONDITIONS.

&&
.AVIATION...54/BNB

.PREV DISCUSSION... /ISSUED 404 AM EDT FRI OCT 9 2015/

SHORT TERM (TODAY-SUNDAY)...
ASTRONOMICAL HIGH TIDES ALONG WITH THE LUNAR CYCLE WILL CONTINUE
THE THREAT OF MINOR STREET FLOODING ALONG THE ATLANTIC COAST
ESPECIALLY ALONG THE BARRIER ISLANDS. TIDES ARE RUNNING ABOUT A
FOOT ABOVE PREDICTED LEVELS AND HAVE BEEN ON THE RISE FOR THE PAST
COUPLE OF DAYS. THE SOUTHBOUND LANE ON INDIAN CREEK DRIVE IN
MIAMI BEACH WAS CLOSED LAST EVENING BETWEEN 7 AND 9 PM WHICH
COINCIDED WITH THE HIGH TIDE. DUE TO THESE COMBINING FACTORS, HAVE
DECIDED TO EXTEND THE COASTAL FLOOD ADVISORY THROUGH EARLY SUNDAY
AFTERNOON WITH THE NEW MOON OCCURRING NEXT TUESDAY. SO IN FACT,
MAY NOT HAVE EXTENDED THE STATEMENT LONG ENOUGH AND WILL CONTINUE
TO KEEP CLOSE TABS ON THE EVOLUTION OF THE HIGHER TIDES.

WEATHERWISE, A WEAK ZONAL FLOW PATTERN WILL EXIST ACROSS SOUTH
FLORIDA THROUGH EARLY SATURDAY WITH ALSO A WEAK SURFACE PRESSURE
GRADIENT. FORECAST SOUNDINGS SHOW THE PWAT WILL REMAIN AT OR JUST
BELOW 2" THROUGH THIS PERIOD SO EXPECT THE TYPICAL DIURNAL CYCLE
OF SHOWERS AND THUNDERSTORMS MAINLY DRIVEN BY SEA BREEZE AND
OUTFLOW BOUNDARIES WITH PLENTY OF SURFACE HEATING TAKING PLACE
DURING THE DAY.

ON SUNDAY, A MID/UPPER LEVEL TROUGH WILL MOVE ACROSS NORTH FLORIDA
AND THIS WILL BRING A DRIER AIRMASS ACROSS SOUTH FLORIDA BY SUNDAY
AFTERNOON WITH PWAT VALUES FORECAST TO DROP TO AROUND 1.5". FOR
THIS REASON, LOWERED THE POPS BELOW MOST GUIDANCE ALTHOUGH THE
BEST CHANCE COULD BE LATE MORNING AND EARLY AFTERNOON WITH THE
APPROACH OF A WEAK SURFACE BOUNDARY AND BEFORE THE DRIER AIR ALOFT
ARRIVES.

LONG TERM (MONDAY-THURSDAY)...
THE UPPER LOW WILL SLOWLY LIFT TO THE NORTHEAST EARLY NEXT WEEK
WITH THE PWAT REMAINING NEAR 1.5" THROUGH TUESDAY. MOISTURE WILL
RETURN BY THE MIDDLE TO THE END OF THE WEEK AS WEAK RIDGING ALOFT
OCCURS AND THE BOUNDARY LEVEL WINDS VEER TO THE SOUTHEAST AS
SURFACE HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST STATES.

MARINE...
A SMALL NORTHEAST SWELL WILL CONTINUE TO SLOWLY DIMINISH OVER THE
ATLANTIC WATERS EAST OF PALM BEACH COUNTY TODAY WITH SEAS ALSO
SUBSIDING. SURFACE WINDS WILL BE LIGHT SOUTHEAST TO SOUTH TODAY
AND THEN VEER TO A WESTERLY DIRECTION LATE IN THE WEEKEND AND INTO
EARLY NEXT WEEK AS A SURFACE TROUGH APPROACHES AND MOVES ACROSS
THE SOUTH FLORIDA WATERS. SEAS WILL REMAIN BELOW ADVISORY LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  89  73  88  71 /  50  40  50  50
FORT LAUDERDALE  88  76  89  72 /  40  50  60  50
MIAMI            89  76  88  74 /  40  50  60  40
NAPLES           88  75  87  73 /  20  10  30  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...COASTAL FLOOD ADVISORY UNTIL 2 PM EDT SUNDAY FOR FLZ168-172-173.

AM...NONE.
GM...NONE.
&&

SHORT TERM...54/BNB
LONG TERM....30/KOB
AVIATION...54/BNB
Hazardous weather outlook, Oct 9, 3:57 AM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
357 AM EDT FRI OCT 9 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
092000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
357 AM EDT FRI OCT 9 2015

...MODERATE RISK OF RIP CURRENTS FOR PALM BEACH COUNTY...
...SLIGHT CHANCE FOR THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
FLORIDA, PRIMARILY OVER THE INTERIOR. THE MAIN THREAT WILL BE
CLOUD TO GROUND LIGHTNING.

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
PALM BEACH COAST.

FLOODING: AS HIGH TIDES APPROACH...COASTAL FLOODING OF LOW-LYING
AND POOR DRAINAGE ROADS ALONG THE ATLANTIC COAST IS LIKELY. SLOW
MOVING SHOWERS AND THUNDERSTORMS MAY ALSO PRODUCE LOCALIZED STREET
FLOODING IN URBAN AREAS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR COASTAL FLOODING WILL REMAIN POSSIBLE ALONG THE ATLANTIC
COAST THROUGH AT LEAST SATURDAY.

THE RIP CURRENT RISK WILL SLOWLY DECREASE THROUGH THIS WEEKEND.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTH FLORIDA THROUGH
THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. PLEASE REPORT ANY COASTAL
FLOODING TO THE NATIONAL WEATHER SERVICE.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Oct 9, 7:12 AM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
712 AM EDT FRI OCT 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     COASTAL FLOOD    MIAMI BEACH             25.81N  80.13W
10/09/2015                   MIAMI-DADE         FL   BROADCAST MEDIA

            COASTAL FLOODING WAS REPORTED ALONG INDIAN CREEK DRIVE
            BETWEEN 27TH AND 41ST STREETS.

&&

EVENT NUMBER MFL1500401

CWC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:42 PM EDTRip Current StatementMFLPalm Beach7 hr
Oct 9, 3:00 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Oct 9, 5:12 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach2 hr
Oct 9, 5:40 PM EDTAreal Flood AdvisoryMFLPalm Beach2 hr

Nearby

Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.